Dense Fog, Page
- When
- June 6, 12:00 AM EST to 7:00 AM EST
- Where
- Page forecast zone
- Reported by
- AWOS
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
Light winds, clear skies, and rain on the preceding day combined to create conditions favorable for the formation of dense fog across portions of the Virginia Piedmont and Central Shenandoah Valley.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Light winds, clear skies, and rain on the preceding day combined to create conditions favorable for the formation of dense fog across portions of the Virginia Piedmont and Central Shenandoah Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 5, 8:13 PM EST, 3 hours 47 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 913 PM EDT Fri Jun 5 2020 .SYNOPSIS... An upper level disturbance will move off to our east overnight. A cold front will cross the area on Saturday. Canadian high pressure will then build across the region Sunday through early next week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Weak shortwave energy overhead this evening will move off to the east overnight. Subsidence behind the departing shortwave energy has already caused shower activity to dissipate in coverage this evening. A few showers are possible late this evening, especially over southern Maryland, but drier air will work its way in overnight. Mid-level clouds will clear out toward morning, and with light winds that may result in some fog. Fog may be locally dense, especially over the Shenandoah Valley and eastern West Virginia where mid-level clouds should clear out sooner. The best chance for fog will be across the Shenandoah Valley. Min temps will be in the 60s for most areas to near 70 in downtown Washington and Baltimore. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... A cold front will pass through late Saturday into Saturday evening. However, a downsloping west to northwest flow is expected ahead of the front for most of the area as a surface trough sets up near southern Maryland into central Virginia. Isold to widely sct t-storms are still possible near and southeast of the surface trough. Elsewhere, the downsloping flow should allow for dry and warm conditions along with sunshine. Any activity should wane rapidly after 21Z as dry air moves in. Canadian high pressure builds in for Sunday and Sunday night providing pleasant weather. && .LONG TERM /MONDAY THROUGH FRIDAY/... Model agreement with the synoptic set up over the first half of the long term is very high. Generally dry conditions expected for Monday through Wednesday morning. Strong ridge will build in over the first half of the week leading to the potential for above normal temperatures. The ridge will begin to propagate eastward in the middle of the week allowing increased humidity and moisture to make its way back in the area midweek. Afterward, uncertainty settles in with an arriving trough Wednesday into Thursday. An upper level trough set up over the Plains area midweek may begin to ingest remnants of Cristobal when moving eastward. Precipitation chances will begin to increase Wednesday into Thursday but duration and intensity will be dependent on the track of Christobal along with its interaction with the strong upper level trough. && .AVIATION /01Z SATURDAY THROUGH WEDNESDAY/... Thunderstorms have moved away from the terminals. Patchy fog is expected late tonight into early Saturday morning. SubVFR vsbys are possible. Confidence is low for dense fog since mid-level clouds will hang around for much of the night. The best chance for dense fog will be around KMRB and KCHO where clouds should clear before sunrise. IFR/subIFR conditions cannot be ruled out. VFR conditions are expected for the rest of Sat through Mon. VFR conditions are expected ahead of the upper level trough that will be making its way into the area Wednesday into Thursday. && .MARINE... Winds have diminished over the waters to below SCA criteria, and south to southwest winds will remain below SCA criteria overnight. Winds will turn to the northwest for Saturday, and SCA conditions are possible during the afternoon and evening. The best chance for SCA conditions will be over the northern waters. Northwest winds may be near SCA criteria Saturday night, but the gradient will be light so confidence is low. General light flow is expected early in the week as high pressure dominates Monday into early Tuesday. Tuesday afternoon when the high pressure starts to exit, we may see increase in southerly winds which could warrant SCAs. && .TIDES/COASTAL FLOODING... The onshore flow has led to anomalies around a half to one foot above normal. With the lunar phase at full moon, the higher astronomical norms combined with the anomalies will cause water levels to be close to minor flooding thresholds overnight into Saturday morning. Confidence is too low for headlines at this time since the flow will be light and even turning offshore Saturday morning. However, it will be close for Straits Point, Washington DC and Annapolis overnight into Saturday morning. Will continue to monitor. An offshore flow will cause anomalies to fall later Saturday. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...LFR NEAR TERM...BJL/LFR SHORT TERM...LFR LONG TERM...ADM AVIATION...BJL/LFR/ADM MARINE...BJL/LFR/ADM TIDES/COASTAL FLOODING...BJL
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1051 PM EDT Fri Jun 5 2020 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-061000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1051 PM EDT Fri Jun 5 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Tonight Flooding of some creeks and streams are expected overnight. See Flood Warnings for more details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-061000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1051 PM EDT Fri Jun 5 2020 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Tonight Flooding of creeks and streams will continue overnight for northwest Harford County. See Flood Warnings for more details. Areas of dense fog are possible overnight, especially in the valleys west of the Blue Ridge Mountains. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
715 PM EDT FRI JUN 05 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM FLASH FLOOD 2 SSW PYLESVILLE 39.66N 76.38W
06/05/2020 HARFORD MD FIRE DEPT/RESCUE
WATER RESCUE FOR VEHICLE IN HIGH WATER NEAR THE
INTERSECTION OF GRIER NURSEY ROAD AND GLASGOW ROAD. TWO
INDIVIDUALS RESCUED.
&&
EVENT NUMBER LWX2001184
BKFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
726 PM EDT FRI JUN 05 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM FLOOD 1 WSW CHEVY CHASE 38.99N 77.09W
06/05/2020 MONTGOMERY MD PUBLIC
FLOODING ON WISCONSIN AVE HEADED TO WOODMONT AVE IN
BETHESDA, MD. ONE LANE BLOCKED BY FLOODING.
&&
EVENT NUMBER LWX2001185
MSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
729 PM EDT FRI JUN 05 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLOOD 1 N SILVER SPRING 39.01N 77.05W
06/05/2020 MONTGOMERY MD PUBLIC
FLOODING ON SEMINARY RD
&&
EVENT NUMBER LWX2001186
MSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
838 PM EDT FRI JUN 05 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM FLASH FLOOD 1 SSW PYLESVILLE 39.68N 76.38W
06/05/2020 HARFORD MD PUBLIC
FLASH FLOODING ALONG OLD PYLESVILLE ROAD, NEAR STREET
ROAD AND THE OLD HALSEY STORE. SOCIAL MEDIA PHOTOS
INDICATE MORE THAN A FOOT OF WATER MOVING ACROSS OLD
PYLESVILLE ROAD AND WATER APPROACHING A HOME.
&&
EVENT NUMBER LWX2001187
BKFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1009 PM EDT FRI JUN 05 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM FLOOD 2 NNE SCARBORO 39.68N 76.28W
06/05/2020 HARFORD MD FIRE DEPT/RESCUE
WATER RESCUE ALONG ROBINSON MILL ROAD AT BROAD CREEK
BRIDGE. TWO INDIVIDUALS ON TOP OF VEHICLE IN FLOOD
WATER, EMERGENCY CREWS MAKING ACCESS.
&&
EVENT NUMBER LWX2001188
BKFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1051 PM EDT FRI JUN 05 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM FLOOD 3 SW CROWNSVILLE 38.99N 76.63W
06/05/2020 ANNE ARUNDEL MD BROADCAST MEDIA
DEFENSE HIGHWAY WAS CLOSED DUE TO HIGH WATER BETWEEN
HUNTWOOD DRIVE AND ST. STEPHENS CHURCH ROAD.
&&
EVENT NUMBER LWX2001189
BJLThe national radar mosaic for the moment the first event began.
11 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905794, 905795, 905796, 905797, 905785, 905786, 905787, 905788, 905789, 905790, 905791.